Is it normal just to be released as quick as that?

I developed A Pulmonary Embolism back in March, only months after having my son (I'm 32), and was rushed to hospital, put on warfarin and kept in for nearly two weeks, I was taken off warfarin back in November despite not having any further scans to see if the clots had dissolved. Then last week I was rushed in again after I took ill at home, I was told the blood clots had returned, although they couldn't be sure whether they were new ones or the old ones still there. They put me on a drug called Rivaroxaban and said they would see me in three month for a further scan, and sent me home. I still feel terrible, my chest constantly hurts, my period came on very heavily, and I just feel generally unwell, All I was told was that it may be possible that I would be kept on meds for life, nobody said what I should look out for, how I should expect to feel etc.

Is it normal just to discharge someone so quickly after their second PE in under a year, I didn't feel half as ill last time and was kept in for two weeks.

8 Replies

  • I don't have experience of PE's but I know how scared and emotional you must be having this just after giving birth. It is stressful enough looking after a new baby. I would see a friendly GP asap and ask all my questions. Don't be afraid to write down all your questions/worries just as you have here. Don't worry about appearing over-anxious, you're allowed to have worries when you have a small baby.

    Actually, looking at what you have written, I would take a copy of this and give it to the gp to read. You have put your worries very well. The gp should be able to put your mind at rest.

  • Hi Brocka

    So sorry you have been having these health issues. Agree with happyfeet. Whilst you are waiting for an appointment you might want to speak to someone at BLF - they are really helpful and friendly - click the red balloon, top right for number.

    Good luck and love to you and your little one.

    love cx

  • Hello,

    Oh my how scary for you to gave these episodes, and I can understand how are feeling now, wondering if the pathway of care you have received is appropriate for your health needs. I wonder what is causing the clots- do you know?

    Do discuss you anxieties with your GP, and if you are in the UK, perhaps consider investigating the NICE guidlines for managing PE. Perhaps the other thing you could is speak to someone at the BLF helpline, they are very supportive and may be able to point you in the right direction for more information. You may also perhaps speak to some at PALS. They usually have an office at your local hospital.

    Wish you well and a return to full health and enjoy your baby :-)


  • Please do ring the BLF helpline ASAP . Wouldn't hurt even if you've also managed to make an appointment to see your GP, BLF will help with questions to raise and the best way forward. 03000 030 555, office hours and costs same as a local call.

    It's my opinion that you need answers so that you can enjoy your precious new baby without this fear all the time - anyone would feel as you do, it would be perfectly natural after what you've been through.

    Please ring them, good luck with it all, sincerely, Peeg

  • How frightening for you!

    Please do as all the others have suggested and contact your GP and also the BLF Helpline ASAP.

    I hope you get the answers and help you need so you can enjoy being with your new baby.

    Please let us know what you are told.

    Take care


  • Thanks for everyone's advice, I have a GP appointment tomorrow, hope I get some positive feedback.

  • Hi Brocka,

    I have recently started on Rivaroxaban [Xarelto], after warfarin didn't control or stop my clots.

    I had my 4th DVT in left leg back in August with a PE 2 days later. They found that when I collapsed in the Anti-Coagulation clinic and was dragged across to A&E in a wheelchair and was x-rayed.

    Normally, warfarin is given for 3-6 months after a DVT or PE and if no further signs of clotting, they will discharge you from the clinic. If you get another clot, they will normally put you on warfarin for life as a general precaution.

    I never had any further scans to check when I first cam off warfarin. As long as your blood INR is within the range they set for you, they consider the warfarin to have worked and you are clot free.

    The Clexane or Heparin you inject when a clot is first found will normally dissolve any clots and the warfarin keeps your blood from clotting after that.

    Of course, if you cut yourself, you will still see the cut clot over; it just takes longer than usual.

    If you have been put on Xarelto, you ought to have been given 15mg twice a day for 21 days and then 20mg a day for life. It has only recently been approved for use in prevention of DVTs and PEs, and I had to sign a sort of 'disclaimer' for it after my consultant went through all the cautions [about cutting myself, etc], and side effects.

    Any 'bodily bleed' will definitely be heavier than usual and I expect that would apply to periods as well as the sort I get [bloody diahorrea caused by the antibiotics I take for lungs and cellulitis in my leg], which has been worse since starting the Xarelto.

    As for pain, I know exactly how bad it is. This time, I have been given Oramorph [morphine] to use as well as my normal co-codamol [30-500s]. You need to discuss pain relief with your GP. I hope they are as good as mine!

    PE can leave a patch of 'dead' lung I think, which may cause pain. Mine still hurts after nearly 6 months, but I am sort of used to it now.

    Its not nice, but yes, Xarelto for life is probable. Its an expensive alternative to the very cheap warfarin, costing over £60 for a month's supply according to our village pharmacist. Not that that should be a concern, but it is a drug only given to people for whom warfarin doesn't prevent clots.

    I'd better end now by wishing you all the best, and do speak to your GP about your pain. If you want to ask me anything else, please feel free!

    Good luck.


  • Sorry, forgot to say it was DVT 5 in december that got me onto the xarelto!

You may also like...